Sunday, February 7, 2010

Side Effects May Include Weight Gain

So I've gained 30lbs in the past year and I've also started a new medicine within this same period (Lexapro 10mg). My neurologist prescribed this to me to help with the stress-related migraines that creep up upon me during the really intense days here at the State Capitol where I am a budget analyst. If you haven't heard, state finances are not really in good shape lately. Days during the legislative session can be up to 15-17 hours, and I have 187 bosses (the legislators), plus the internal ones.

Anyways, I take two prescriptions everyday as migraine preventatives. One is a seizure drug, Topomax, which is a really strong drug and can cause hair loss, forgotten words (they call it "Dopo-Max" because you can lose yourself mid-sentence) and side-effects "may include headache"!? Are you kidding me? I am taking this for MIGRAINE. This drug hasn't caused me to lose any of my hair, and has helped the migraines dramatically, so I deal with the tingly hands & feet and the way it makes carbonated beverages (seltzer water & beer) taste rancid. Luckily I don't get too dopey from it and can remember most of my words :)

This Lexapro, has got to GO, however. I will not put up with THIRTY POUNDS of gained weight from this poison and at this point would rather deal with extra migraines. I train like a MAD MAX and am eating in the Zone and haven't lost a SINGLE pound. How SUPER frustrating and even embarassing! People that know me at the gym and know that I'm training for this half-Ironman must think I'm a sloth. I really don't care about what people think, it's affecting my performance and my motivation.

I care about all this extra weight that I have to drag around in the pool, pedal up hills, and jiggle behind me as a trudge along in my extra-supportive running shoes. I know it took a whole year for this weight to creep on, and it won't come off as soon as I wean myself off this drug (yes, I'll notify my neurologist) but it's really got me way down in the dumps. The legislative session means dressing up for work again and all of my fancy work clothes and suits don't fit!

Great idea to start this blog, Coach. I've gotten this off my chest, and won't let it stop me anymore. I haven't trained in two days because I've been so down about this. Time to get back on the horse and get over it. Thanks for reading.


  1. wow I didn't know gaining weight was a side effect of lexapro! you're doing great marcy, I am here for you and proud of you for moving forward with your accomplishing your dream!

  2. It doesn't say it on the label but from a lot of folks I've talked to, they've had the same problem.

  3. Hey Marcy, its tough when you are doing all the right things and having the opposite effect due to stuff out of your control. Have you ever thought about going to see a naturopath?? I see a brilliant guy here who has sorted me out and about a dozen of my friends (some of whom are on prescription medication) - he will always be my first port of call before a Dr?? Just a thought as there are alternative treatments - keep positive and keep hammering the WODs :)

  4. Yes, Jane, I've seen one. Thanks for the thought. :))

  5. Hi Marcy,

    When I started last year I actually gained 5 pounds the first two weeks of training. Why, I have no idea. Then once I was truly in the "zone" and training like a maniac, the extra weight fell off. Don't forget, it's about performance. If you keep the training up and are good about the eating your performance will dramatically improve and the by product will be you will lose the weight you don't need. We are all here for you.

  6. Marcy,

    I feel for you. I know job stress can be a contributing factor to a lot of health issues and it sounds like your job is above average stressful. I wish you luck with weaning off the medication and hope it does not cause you additional pain and grief.

    If you're ever looking for a late night training partner, I'm your person. Leaving work at 10:00 p.m. tonight and will be working out (at home) at around 11:00. I haven't found a 24 hour gym yet.

  7. Thanks guys ~ you're THE BEST group of individuals, really. Can't wait to meet you all in person